Alert archive / Missouri / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 11, NWS Springfield, MO

February 17, 2000Stone County, Taney County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Feb 17, 2000, 5:25 AM CST for Stone County, Taney County, Missouri. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Feb 17, 2000, 5:25 AM CST (11:25 UTC)
Expired
Feb 17, 2000, 6:15 AM CST
In force
50 min
Issued by
NWS Springfield, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Stone County, MO, Taney County, MO

The radar

The Springfield radar (KSGF), 68 km from the middle of the area, began a volume at 11:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 17, 5:30 AM CSTHail 0.75Blue Eye, MO
Feb 17, 5:45 AM CSTHail 0.88Branson, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 11.4 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2000-02-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2000-02-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2288 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 171127
SVRSGF
MOC209-213-171215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
525 AM CST THU FEB 17 2000

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN STONE COUNTY IN SOUTHWEST MISSOURI.
  TANEY COUNTY IN SOUTHWEST MISSOURI.

* UNTIL 615 AM CST.

* AT 521 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR INDIAN POINT...OR NEAR KIMBERLING CITY...
  MOVING EAST AT 35 MPH. THIS STORM IS CAPABLE OF PRODUCING LARGE    
  HAIL THE SIZE OF NICKLES.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   BRANSON...HOLLISTER BY 535 AM CST.
   MERRIAM WOODS...ROCKAWAY BEACH BY 545 AM CST.
   FORSYTH BY 550 AM CST.
   TANEYVILLE BY 555 AM CST.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE 
...LARGE HAIL...AND DEADLY LIGHTNING. 

LAT...LON 3668 9351 3648 9339 3653 9282 3680 9310

TAGGART/FOSTER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 17, 2:30 AM CST, 2 hours 55 minutes earlier.

Area forecast discussion, Feb 17, 2:30 AM CST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
230 AM CST THU FEB 17 2000

MAIN FOCUS THIS PERIOD WILL BE WITH IMPRESSIVE WINTER STORM TODAY
THROUGH FRIDAY MORNING.

CONVECTION CURRENTLY OCCURRING ACROSS N AR/S MO IN RESPONSE TO LOW
LEVEL THETA-E ADVECTION AND WAA/ISENTROPIC LIFT.  I300 SURFACE
REALLY SHOWS THIS WELL.  MAIN UPPER LEVEL SYSTEM STILL WELL OUT IN
THE WESTERN ROCKIES...WITH SFC LOW STARTING TO DEVELOP OVER CO.

00Z SGF SOUNDING SHOWS A LOT OF DRY AIR IN THE LOWER LEVELS AND
SHALLOW LAYER OF COLD AIR NEAR THE SURFACE.  THIS LOOKS TO QUICKLY
ERODE TODAY AS STRONG WAA TAKES PLACE.

MODELS LOOK IN GENERAL AGREEMENT WITH UPPER LEVEL FEATURES HOWEVER
STILL HAVE SOME DIFFERENCES WITH THE PLACEMENT OF THE SFC LOW.  NGM
SHOW TYPICAL BIAS OF PLACING SURFACE LOW TO FAR N...AND IS ALSO
SLOWER IN THE LATER PERIODS PUSHING THE LOW EASTWARD.  HAVE OPTED
FOR AN ETA/AVN SOLUTION FOR GUIDANCE THROUGH THE PD.

ETA/AVN MODEL SOUNDINGS CERTAINLY PAINT A DIFFERENT PICTURE THAN 24
HOURS AGO.  LAST NIGHT SOUNDINGS WERE INDICATING A POTENTIAL OF
SIGNIFICANT ICING ACROSS MY CENTRAL MO COUNTIES DURING THE DAY
TODAY.  NOW IT LOOKS AS IF IT MIGHT BEGIN WITH A MIXTURE EARLY THEN
CHANGE TO ALL RAIN BY NO LATER THAN MIDDAY...WITH THE
FREEZING/FROZEN PRECIPITATION FURTHER TO THE N.  WAA LOOKS TO BE
STRONGER THAN YESTERDAYS MODEL RUNS AND PUSHES INTO THE AREA
QUICKER.  WILL NOT TAMPER WITH CURRENT ADVISORY ACROSS CENTRAL MO
COUNTIES BUT WILL CHANGE WORDING TO MAINLY THIS MORNING.

ON THE OTHER SIDE OF THE COIN...THERE EXISTS THE POTENTIAL FOR
SEVERE WEATHER AND HEAVY RAIN ACROSS THE SOUTHERN PORTION OF THE
STATE.

WAA/ISENTROPIC LIFT SHIFTS INTO MUCH OF CWA DURING THE MORNING AND
SHOULD SEE INCREASE IN AREAL COVERAGE TOWARDS SHIFT CHANGE.  THE
BEST WAA/ISENTROPIC LIFT WILL BE NORTH OF THE CWA TONIGHT...BUT
SHOULD BE ENOUGH DYNAMIC LIFT AS LOW/CDFNT PUSH INTO THE AREA.
MOISTURE ALSO WILL NOT BE A PROBLEM TONIGHT AS ETA SHOWS A 70+ KT
LOW LEVEL JET ACROSS S MO.  LOOKS LIKE THE BEST CHANCE OF SUPERCELL
DEVELOPMENT WILL REMAIN S OF THE AREA TODAY...WITH THE BEST CHANCE
OF SEVERE WEATHER ACROSS CWA BEING TONIGHT AS A LINE OF TSRA SHOULD
DEVELOP ALONG/AHEAD OF CDFNT.  HEAVY RAIN AREA SHOULD REMAIN NORTH
OF WARM FRONT TODAY AND TONIGHT ACROSS S/CNTRL MO.  WILL NOT
HEADLINE AND FFA AT THIS TIME DUE TO FAIRLY DRY GROUND CONDITIONS.

COLDER AIR SHOULD PUSH IN BEHIND THE FRONT ON FRIDAY...AND WITH LOW
CLOUDS CONTINUING WILL NOT SEE MUCH OF A TEMPERATURE RISE.  NGM
LOOKS TOO SLOW WITH THE LOW/FRONT COMBO PUSHING EAST AND AS A RESULT
THE FWC GUIDANCE LOOKS TOO WARM WITH TEMPS ON FRIDAY.  HAVE TRENDED
TOWARDS THE COOLER FAN NUMBERS THEN.

SGF WC 048/042 045/022 045 059+4-
JLN TC 052/045 047 024 048 059+3-
UNO TW 046/043 050/028 045 059+5-
VIH RW 042/039 042/020 042 059+61

.SGF...WINTER WEATHER ADVISORY THIS MORNING NORTH OF A LINE FROM
WARSAW TO CAMDENTON TO SALEM.

LINDENBERG

T

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 17, 3:40 AM CSTSevere Thunderstorm WarningSGFMcDonald50 min
Feb 17, 4:22 AM CSTSevere Thunderstorm WarningSGFBarry, Lawrence, Stone53 min
Feb 17, 8:05 AM CSTSevere Thunderstorm WarningSGFChristian, Greene40 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.